Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS Raleigh, NC

December 10, 2004Person County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Dec 10, 2004, 3:54 AM EST for Person County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 3:54 AM EST (08:54 UTC)
Expired
Dec 10, 2004, 6:00 AM EST
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 100857
FFWRAH
NCC145-101100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
354 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 AM EST

* AT 354 AM EST LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER PERSON COUNTY. STREET
  FLOODING WAS OCCURRING IN ROXBORO...MAINLY WEST OF HIGHWAY 501.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND THE COUNTY.
  BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN ACROSS THE COUNTY SINCE 
  12 MIDNIGHT. AN ADDITIONAL ONE INCH OF RAIN MAY OCCUR THROUGH
  6 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3655 7880 3624 7881 3624 7916 3654 7913

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 2:55 AM EST, 59 minutes earlier.

Area forecast discussion, Dec 10, 2:55 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 AM EST FRI DEC 10 2004

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ACTIVE WEATHER(SEVERE AND HEAVY RAIN) ACROSS THE REGION CURRENTLY
WILL CONTINUE THROUGH THE DAY. PER LATEST SURFACE ANALYSIS...WARM
FRONT EXTENDS FROM NORTHEAST NORTH CAROLINA SOUTHWEST TO JUST SOUTH
OF RALEIGH TO NEAR CHARLOTTE. WEAK WAVE ON BOUNDARY SOUTHWEST OF
GSO. THIS HAS BEEN SLOWLY NUDGING NORTHWEST...MUCH SLOWER THAN
PROGGED BY MODELS. THIS BOUNDARY RESULTING IN QUITE A TEMPERATURE
GRADIENT AS TEMPERATURES REMAIN IN THE 40S NORTHWEST TO UPPER 60S
SOUTHEAST. EVIDENCE OF BOUNDARY PUSHING NORTHWEST INTO TRIAD AS
TEMPERATURES SLOWLY RISING. THUS EXPECT MOST OF CWA SOUTH OF
BOUNDARY BY DAYBREAK. SO CATEGORICAL SHOWERS AND SCATTERED
THUNDERSTORMS TODAY...MAINLY THIS MORNING WHEN BEST DYNAMICS MOVE
THROUGH...STRONG UPPER JET AND LLJ/INCREASING INSTABILITY...DECREASE
IN ACTIVITY DURING THE AFTERNOON AS TRAILING COLD FRONT MOVES
THROUGH. ALSO SOME DRIER AIR WORKING IN AS FLOW MORE SOUTHWEST/WEST.
SMALL CHANCE EARLY EVENING HOURS TONIGHT.
LONG WAVE TROUGH SWINGS ACROSS THE AREA LATER TONIGHT AND SATURDAY
WILL RESULT INSTABILITY SHOWERS. THUNDER POSSIBLE IN THE
AFTERNOON...BUT WILL NOT MENTION AT THE MOMENT.  SOME DECREASE IN
CLOUDS SATURDAY NIGHT. CONTINUE PARTLY CLOUDY FOR SUNDAY.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
WILL CONTINUE CURRENT TREND OF DRY AND COLDER.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
DURING THE REMAINDER OF THE NIGHTTIME HOURS. WARM FRONT NUDGING
SLOWLY NORTHWEST. THE GFS PREFERRED WITH THE QPF AND THUNDER.
ELEVATED THUNDER NORTH OF THE WARM FRONT WILL BE INCLUDED IN TEMPO
GROUP EVEN AT INT/GSO TEMPO THUNDER 07Z-11Z FOR RDU/FAY... WITH
PERIODS OF VERY HEAVY RAIN EXPECTED. LOW LEVEL WIND SHEAR THROUGH
DAYBREAK.

CONDITIONS IMPROVE BETWEEN 12Z-15Z AS THE CONVECTION GRADUALLY MOVES
EAST OF RDU/FAY LINE BY 15Z. GUSTY SW WINDS TO 25KTS EXPECTED IN THE
AFTERNOON... WITH CEILINGS IMPROVING TO VFR AFTER 18Z.
&

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

SHORT TERM/LONG TERM/AVIATION...RA
Hazardous weather outlook, Dec 9, 5:10 AM EST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EST THU DEC 9 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
510 AM EST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
RAIN WILL DEVELOP OVER CENTRAL NORTH CAROLINA THIS
MORNING...BECOMING WIDESPREAD IN THE AFTERNOON INTO TONIGHT. A WARM
FRONT WILL LIFT NORTH ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THUS THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS
OVER THE SOUTHERN AND SOUTHEAST SECTIONS LATE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT FROM THE ISOLATED STORMS WILL BE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY BRINGING
SHOWERS AND A FEW THUNDERSTORMS. THE POTENTIAL EXISTS THAT A STORM
OR TWO COULD APPROACH SEVERE LIMITS PRODUCING STRONG DAMAGING WINDS.

SATURDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
SPOTTERS SHOULD MONITOR THE LATEST STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

RA

In the hours before

Special weather statement, Dec 9, 10:38 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING IN 2ND PARAGRAPH
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EST THU DEC 9 2004

NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON AND WILSON
1038 PM EST THU DEC 9 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL
DAYBREAK FRIDAY...

A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH
CAROLINA.  UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM
THE SOUTH.  WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT
AND LOW PRESSURE DISTURBANCE ARRIVING FROM THE WEST BY FRIDAY
MORNING.  THIS WILL INCREASE THE CHANCES FOR THUNDERSTORMS.  BECAUSE
OF STRONG WINDS ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND
SPEED NEAR THE GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS OR AN ISOLATED TORNADO.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY
CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS...
POSING A HAZARD FOR LATE NIGHT MOTORISTS.

THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM
ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE
RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT.
DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF
THIS POTENTIAL FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER
INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS.

RFG
Local storm report, Dec 10, 12:57 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1257 AM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             5 S ROXBORO             36.33N 78.98W
12/10/2004  0.75 INCH        PERSON             NC   TRAINED SPOTTER

&&

SGY
Special weather statement, Dec 10, 3:36 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EST FRI DEC 10 2004

NCZ073>076-083>086-100930-

ANSON NC-HOKE NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND
NC-STANLY NC-
336 AM EST FRI DEC 10 2004

...SHOWERS AND STRONG THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST
ACROSS THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS OF NORTH CAROLINA
THROUGH 430 AM...

THE STORMS WILL MOVE THROUGH RICHMOND...LEE...MOORE...MONTGOMERY...
STANLY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 430 AM. SOME
COMMUNITIES AFFECTED BY THESE STORMS INCLUDE TROY...CARTHAGE...
SOUTHERN PINES...RAEFORD...AND ELLERBE. RAINFALL RATES OF ONE HALF
TO THREE QUARTERS OF AN INCH PER HOUR WILL BE LIKELY AS THESE STORMS
PASS.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR RICHMOND...LEE...MOORE...
MONTGOMERY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 10 AM.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 12:23 AM ESTFlash Flood WarningRAHAlamance97 min
Dec 10, 12:41 AM ESTSevere Thunderstorm WarningRAHGranville, Person34 min
Dec 10, 2:29 AM ESTFlash Flood WarningRAHGuilford2 hr
Dec 10, 6:03 AM ESTSevere Thunderstorm WarningRAHFranklin27 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.